Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are Clonazepam and Gabapentin addictive at small doses?

Answered by
Dr.
Dr. Ishu Bishnoi

Neurologist, Surgical

Practicing since :2007

Answered : 830 Questions

default
Posted on Mon, 7 May 2018 in Brain and Spine
Question: SIR I HAVE BEEN TAKING 2MG CLONAZEPAM SINCE 1998. MAY I BE TOLERENT TO IT? WITH IT I HAVE BEEN TAKING 400MG QUTIAPIN PLAIN +10MG ZOLFRESH+ 600MG GABANEURON SR AT NIGHT.I M OKAY WITH THIS DOSE FOR MY BIPOLAR/SLEEP DISORDER. IS GABANEURO ADDICTIVE OR I BE DEPENDENT OF IT?
doctor
Answered by Dr. Ishu Bishnoi 44 minutes later
Brief Answer:
Conazepam and Gabapentine tolerance and addiction

Detailed Answer:
Hi XXXXXXX thanks for asking from HCM.


I can understand your concern. You are on tablet clonazepam 2mg/d, qutiapin 400mg/d, zolpidem (zolfresh) 10mg/d and gabapentine (gabaneuron) 600mg/d. As you are a known case of bipolar and sleep disorder, antidepressants (qutiapin), anxiolytic (clonazepam) and sleep inducing agents (clonazepam and zolpidem) are justified. But the dose of clonazepam is high and you are using it for such a long duration (1998). Such long duration and high dose can cause addiction and tolerance. So you are right in asking about clonazepam tolerance. You must consult your psychiatrist to taper the dose and stop it. To combat the serious psychological effects of drug discontinuation, you should

- Take help (mental and physical) from family and friends.

- Indulge yourself in your hobbies/extracurricular activities. Keep yourself busy.

- Avoid stressful conditions.

- Do Yoga and meditation to calm down your nerves. You can take help from professional.

Now coming to Gabapentine use, it is an antiepileptic medication with neuropathic pain killer and sedative properties. I don't know why are you taking it? In your case, you don't have any complaint of pain or seizures. It is not needed. Gabapentine is not addictive, but its long term use can damage your kidneys. My advise is to ask your psychiatrist to stop this medication.

Hope it will help you. If you have nay doubts, do let me know.
Thanks. take care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ishu Bishnoi 1 hour later
So sir I should stop gabapin and reduce the DOSE of clonazepam. l regularly do Yoga and Pranayam. From the very day in 1998 my doctor PUT me on 2mg clonazepam with prothedin75mg. LITHIUM SET me but it BADLY AFFECTED MY THYROID PROFILE. So I have to stop it. So sir now my DOSE would be 2mg clonazepam with providing with 400mg quetiapin plain and 10mg zolfresh. please guide me.
doctor
Answered by Dr. Ishu Bishnoi 15 minutes later
Brief Answer:
Drug dose adjustment

Detailed Answer:
Hi XXXXXXX welcome back.

I agree with you about discontinuation of Gabapentine. But clonazepam dose adjustment require help from psychiatrist. It's because it has addiction and tolerance profile. You can continue with your 2 mg dose till you discuss it with psychiatrist.
You can continue Quetiapin and Zolpidem.

It is very good to know about your regular Yoga and Pranayam. You must have noticed the difference in your body. Continue it throughout your life. Try other measures also.

I hope you got my point. If you still have any doubt, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ishu Bishnoi 1 hour later
Sir thanks PL.post me your valuable tips for me and oblige.
doctor
Answered by Dr. Ishu Bishnoi 1 hour later
Brief Answer:
Thanks a lot for the appreciation

Detailed Answer:
Hi XXXXXXX Thanks a lot for the appreciation.

I will be happy to help you at any time. If you need any other help, please let me know. I have mentioned about family and friends support, extra-curricular activities like gardening/painting/art/music, keep yourself busy in work, in my previous answer. Please follow these also.

Thanks. Take care.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  
Treatment/Therapy

Recent questions on  Neuropathic pain

doctor1 MD

I think I have nerve pain from shingles . I cannot drive my car for so long without pain from my rear to my left leg to foot what meds do you recommend.

doctor1 MD

How does Baclofen work with Gabapentin to resolve the burning sensation on my whole left side, because of a MS relapse back on October 1st?

doctor1 MD

I went to the ER for right arm, upper right back and right flank pain and was nauseated, they did an EKG, head CT and labs, I was sent home after a few hours with RX for phenergan suppositories, the pain and nausea persist, no relief with Tramadol, Ibuprophen, Tylenol, nor lortab, I feel like this is neuropathic pain

doctor1 MD

Hi , I am suffering from a flare up of msk pain have disc prolapse C6 & 7 and due to go on long haul flight in a few days . Steroids have been recommended to me in conjunction with Gabapentin now on 600mgs tid. Have take Prednisone today 40mgs . I Suffer from severe pins and needles and numbness throughout the neck and upper thoracic spine. and both thumbs and first index fingers worse e on the right. Neuropathic pain down my rt arm and rt middle finger. Occasionally have pins and needles over my head Would value your advice. Do you also recommend a muscle relaxant? Thank you.

doctor1 MD

hi im dr mona had symptoms of gb syndrome not the full blown picture but only small muscle weakness with difficulty in standing up from cropped position accompanied with neuropathic pain and cramps,its been 5 months everything has settled only 5 percent of the cramps n decreased power durind dorsi n plantar flexion is left my question is that i have become pregnant is it safe for my baby n according to tour experience will my symptoms worsen thanks

doctor1 MD

I started with pain in my back on right side before Christmas. My doc said I needed a massage. I went for a massage and had no relief. Over Christmas, my arm and hand started to tingle and go numb. I went to doc after Christmas and he gave me painkillers. I started physio therapy treatments, and they started dry needling treatments. I am presently going for massage and dry needling, still no relieve. I have since developed a large red patch under my arm. I saw another doc on Saturday who said I am suffering from neuropathic pain and prescribed lyrica. I am starting to suspect that I have shingles. What do you think?
Please cancel this query I didn't realize there was a charge for it.